Alert archive / Missouri / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 50, NWS Paducah, KY

June 17, 2021Ripley County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Jun 17, 2021, 11:19 AM CDT for Ripley County, Missouri. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2021, 11:19 AM CDT (16:19 UTC)
Expired
Jun 17, 2021, 12:00 PM CDT
In force
41 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Ripley County, MO

What was reported inside it

TimeReportWhereRemark
Jun 17, 11:36 AM CDTHAIL 0.884 Wnw Doniphan, MONICKEL SIZED HAIL REPORTED NEAR DONIPHAN. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 4.3 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2021-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2021-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
355 J/kg
Mixed-layer CIN
-262 J/kg
Mixed-layer LCL
1466 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted.

005 
WUUS53 KPAH 171619
SVRPAH
MOC181-171700-
/O.NEW.KPAH.SV.W.0050.210617T1619Z-210617T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
1119 AM CDT Thu Jun 17 2021

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  Central Ripley County in southeastern Missouri...

* Until noon CDT.

* At 1118 AM CDT, a severe thunderstorm was located 7 miles west of
  Budapest, or 8 miles north of Doniphan, moving south at 25 mph.

  HAZARD...70 mph wind gusts in downbursts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. Boaters on the Current River 
           should be alert for falling trees, and frequent cloud to 
           ground lightning.

* Locations impacted include...
  Doniphan...Briar...and Highway 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3650 9098 3676 9098 3678 9074 3650 9070
TIME...MOT...LOC 1618Z 355DEG 20KT 3674 9084 

HAIL...1.00IN
WIND...70MPH
 
$$

JGG
3 follow-up statements
820 
WWUS53 KPAH 171635
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
1135 AM CDT Thu Jun 17 2021

MOC181-171700-
/O.CON.KPAH.SV.W.0050.000000T0000Z-210617T1700Z/
Ripley MO-
1135 AM CDT Thu Jun 17 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
SOUTH CENTRAL RIPLEY COUNTY...

At 1134 AM CDT, a severe thunderstorm was located just 
north of Doniphan, moving south at 20 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Doniphan...and Highway 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3650 9098 3672 9094 3674 9073 3650 9070
TIME...MOT...LOC 1634Z 349DEG 20KT 3665 9081 

HAIL...0.75IN
WIND...60MPH
 
$$

JGG
439 
WWUS53 KPAH 171647
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
1147 AM CDT Thu Jun 17 2021

MOC181-171700-
/O.CON.KPAH.SV.W.0050.000000T0000Z-210617T1700Z/
Ripley MO-
1147 AM CDT Thu Jun 17 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
SOUTH CENTRAL RIPLEY COUNTY...

At 1147 AM CDT, a severe thunderstorm was located just southwest of 
Doniphan, moving south at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Doniphan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.


&&

LAT...LON 3650 9098 3665 9094 3670 9072 3650 9070
TIME...MOT...LOC 1647Z 358DEG 19KT 3659 9082 

HAIL...<.75IN
WIND...60MPH
 
$$

JGG
640 
WWUS53 KPAH 171657
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
1157 AM CDT Thu Jun 17 2021

MOC181-171706-
/O.EXP.KPAH.SV.W.0050.000000T0000Z-210617T1700Z/
Ripley MO-
1157 AM CDT Thu Jun 17 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL RIPLEY COUNTY
WILL EXPIRE AT NOON CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Paducah.

LAT...LON 3650 9098 3665 9094 3670 9072 3650 9070
TIME...MOT...LOC 1656Z 355DEG 20KT 3654 9081 

$$

JGG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 5:35 AM CDT, 5 hours 44 minutes earlier.

Area forecast discussion, Jun 17, 5:35 AM CDT, 5 hours 44 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
535 AM CDT Thu Jun 17 2021

.SHORT TERM...(Today through Saturday night)
Issued at 315 AM CDT Thu Jun 17 2021

First item is convection over north central MO moving south. CAM's
does not have a good handle on this. Not sure how far south it
will make it. To line up with other offices, we will have a slight
chance of thunderstorms today across the Ozark Foothills. Not sold
either way at this point. Otherwise into the lower 90s today
with moderate humidity. Hot and rather humid Friday as well with
SW low level flow the rule. Heat index values may approach 105
across portions of southern IL where higher dew points may pool in
the afternoon. Convective chances late Friday through Saturday
night look unimpressive. Better flow and moisture will stay just
to our north as mid trop ridging develops in advance of the west
Gulf tropical system that by Saturday should be over eastern
Louisiana. It will be on the hot side again Saturday vs. previous
thinking, given the prospects for clouds and scattered convection
are lower.

.LONG TERM...(Sunday through Wednesday)
Issued at 315 AM CDT Thu Jun 17 2021

At the start of the long term forecast period, the operational
models place the center of the tropical system over either Alabama
(ECMWF) or just to the east (GFS/Canadian). The GFS ensemble keeps
the tropical precip to the southeast, away from the Quad State,
while some members of the Canadian/ECMWF place a few wrap-around
showers in the area, mainly towards southern portions of the Quad
State. Operational models, and generally around half of ensemble
members, bring some showers and storms near/north of the Ohio River.
Since these showers/storms could fail to develop, or miss to the
north, PoPs are kept in the slight chance range. Uncertainty is high
for Sunday.

Forecast confidence increases for Monday. The tropical system will
be far enough to the southeast to no longer be a rain producer for
the Quad State. Low pressure in the Great Lakes will bring a cold
front through the Quad State during the afternoon/evening hours. The
front will bring showers and thunderstorms to the entire Quad State
with some potential for a few strong to severe storms. With plenty
of moisture available, rainfall amounts on the order of an inch are
likely, but models show a SW-NE oriented line moving NW to SE, which
should keep flooding potential fairly low.

Northerly winds behind the cold front will bring temperatures to
below average Tuesday and Wednesday before a warming trend returns
for late week as winds turn southerly again. High pressure moving
into the area late Tuesday into Wednesday will bring midweek dry
weather. PoPs have not been removed from Tuesday due to the ECMWF's
slower front timing, but for now the forecast will stick near the
NBM which sides with the GFS/Canadian.

&&

.AVIATION...
Issued at 535 AM CDT Thu Jun 17 2021

VFR conditions today through tonight. Light winds will become SSW 5
to 10 kts. There will be occasional high clouds and some diurnal CU.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

Short Term...08
Long Term....ATL
Hazardous weather outlook, Jun 17, 3:28 AM CDT, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
328 AM CDT Thu Jun 17 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
328 AM CDT Thu Jun 17 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is just a slight chance of a thunderstorm west of Highway 67
in southeast Missouri today. Otherwise no hazardous weather is
expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heat index values may approach 105 degrees Friday afternoon across
portions of southeast Missouri, southern Illinois and southwest
Indiana.

There is only a slight chance of thunderstorms late Friday
through Saturday night, mainly across southern Illinois into
southwest Indiana and adjacent northwest Kentucky. The chance of
thunderstorms will be slightly higher Sunday.

Stronger and more organized thunderstorms will be possible area
wide later Monday into Monday night, with gusty winds and locally
heavy rainfall the main hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 17, 9:55 AM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Paducah KY
955 AM CDT Thu Jun 17 2021

MOZ107-171545-
Carter MO-
955 AM CDT Thu Jun 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARTER COUNTY UNTIL
1045 AM CDT...

At 953 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ellington, or 11 miles north of Van Buren, moving south at 10 mph.

Frequently cloud to ground lightning, half inch hail and wind gusts
up to 50 mph will be possible with this storm. Further
intensification is possible and severe weather may develop with this
storm, mainly in the form of damaging winds.

Locations impacted include...
Clearwater Lake...Current River...Van Buren and Fremont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Clearwater Lake or the Current River in Carter County,
get out of the water and move indoors or inside a vehicle. Remember,
lightning can strike out to 10 miles from the parent thunderstorm.
If you can hear thunder, you are close enough to be struck by
lightning. Move to safe shelter now! Do not be caught on the water
in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3708 9120 3708 9111 3710 9101 3710 9096
      3705 9096 3705 9083 3700 9080 3690 9122
TIME...MOT...LOC 1453Z 340DEG 10KT 3717 9105

JGG
Special weather statement, Jun 17, 10:38 AM CDT, 41 minutes before
Special Weather Statement
National Weather Service Paducah KY
1038 AM CDT Thu Jun 17 2021

MOZ107-171630-
Carter MO-
1038 AM CDT Thu Jun 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARTER COUNTY UNTIL 1130
AM CDT...

At 1037 AM CDT, Doppler radar was tracking a strong thunderstorm near
Van Buren, moving south at 15 mph.

Frequent cloud to ground lightning, half inch hail and wind gusts up
to 50 mph will be possible with this storm.

Locations impacted include...
Van Buren, Hunter and Grandin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3703 9106 3704 9083 3682 9077 3683 9107
TIME...MOT...LOC 1537Z 000DEG 15KT 3696 9094

JGG

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 9:55 AM CDTSpecial Weather StatementPAHCarter50 min
Jun 17, 10:38 AM CDTSpecial Weather StatementPAHCarter52 min
Jun 17, 10:58 AM CDTSevere Thunderstorm WarningPAHCarter, Ripley32 min
Jun 17, 3:10 PM CDTHeat AdvisoryPAHPerry28 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.